Alert archive / California / High Surf Advisories in 2021
High Surf Advisory 7, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Oct 24, 2021, 1:20 AM PDT for Orange County, San Diego County, California. It took effect at Oct 25, 2021, 11:00 AM PDT. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2021, 1:20 AM PDT (08:20 UTC)
- In effect from
- Oct 25, 2021, 11:00 AM PDT
- Expired
- Oct 27, 2021, 3:00 AM PDT
- In force
- 40 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WHUS46 KSGX 240820 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 120 AM PDT Sun Oct 24 2021 CAZ043-552-242115- /O.NEW.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 120 AM PDT Sun Oct 24 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM MONDAY TO 3 AM PDT WEDNESDAY... * WHAT...Large breaking waves of 6 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...San Diego County and Orange County Coastal Areas. * WHEN...From 11 AM Monday to 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions. Rock jetties can be deadly in such conditions; stay off any rocks. && $$ APR
9 follow-up statements
461 WHUS46 KSGX 242056 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 156 PM PDT Sun Oct 24 2021 CAZ043-552-250500- /O.CON.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 156 PM PDT Sun Oct 24 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM MONDAY TO 3 AM PDT WEDNESDAY... * WHAT...Large breaking waves of 6 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...San Diego County and Orange County Coastal Areas. * WHEN...From 11 AM Monday to 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Small
973 WHUS46 KSGX 250339 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 839 PM PDT Sun Oct 24 2021 CAZ043-552-251315- /O.CON.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 839 PM PDT Sun Oct 24 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM MONDAY TO 3 AM PDT WEDNESDAY... * WHAT...Large breaking waves of 6 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...San Diego County and Orange County Coastal Areas. * WHEN...From 11 AM Monday to 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CO
165 WHUS46 KSGX 250917 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 217 AM PDT Mon Oct 25 2021 CAZ043-552-252100- /O.CON.KSGX.SU.Y.0007.211025T1800Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 217 AM PDT Mon Oct 25 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 3 AM PDT WEDNESDAY... * WHAT...Large breaking waves of 5 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...San Diego County and Orange County Coastal Areas. * WHEN...From 11 AM Today to 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
759 WHUS46 KSGX 252009 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 109 PM PDT Mon Oct 25 2021 CAZ043-552-260500- /O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 109 PM PDT Mon Oct 25 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... * WHAT...Large breaking waves of 5 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...San Diego County and Orange County Coastal Areas. * WHEN...From 11 AM Today to 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ ES
903 WHUS46 KSGX 260435 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 935 PM PDT Mon Oct 25 2021 CAZ043-552-261300- /O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 935 PM PDT Mon Oct 25 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... * WHAT...Surf of 5 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...San Diego County and Orange County Coastal Areas. * WHEN...Through 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ SS
943 WHUS46 KSGX 260912 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 212 AM PDT Tue Oct 26 2021 CAZ043-552-262130- /O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 212 AM PDT Tue Oct 26 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... * WHAT...Surf of 3 to 8 feet. Sets to 10 feet this morning in southern San Diego County. * WHERE...Beaches of San Diego and Orange Counties. * WHEN...Through 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
189 WHUS46 KSGX 261943 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1243 PM PDT Tue Oct 26 2021 CAZ043-552-270500- /O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1243 PM PDT Tue Oct 26 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... * WHAT...Surf of 3 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...Beaches of San Diego and Orange Counties. * WHEN...Through 3 AM PDT Wednesday. * IMPACTS...High rip current risk expected, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Schenk
086 WHUS46 KSGX 270435 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 935 PM PDT Tue Oct 26 2021 CAZ043-552-271000- /O.CON.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 935 PM PDT Tue Oct 26 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM WEDNESDAY... * WHAT...Surf of 3 to 8 feet. Sets to 10 feet in southern San Diego County. * WHERE...Beaches of San Diego and Orange Counties. * WHEN...Through 3 AM Wednesday. * IMPACTS...High rip current risk, which can pull swimmers and surfers out to sea and cause drowning. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Moede
362 WHUS46 KSGX 271009 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 309 AM PDT Wed Oct 27 2021 CAZ043-552-271115- /O.EXP.KSGX.SU.Y.0007.000000T0000Z-211027T1000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 309 AM PDT Wed Oct 27 2021 ...HIGH SURF ADVISORY HAS EXPIRED... Swell and surf continues to subside this morning and the high surf advisory has expired. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Oct 23, 9:05 PM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 23, 9:05 PM PDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service San Diego CA 905 PM PDT Sat Oct 23 2021 .SYNOPSIS... Dry and slightly warmer weather is in store for Sunday. A storm on Monday will bring widespread rain to the region. High pressure building in behind the trough will bring dry, warmer weather Tuesday through Friday, with weak offshore flow at times. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... EVENING UPDATE... Evening satellite imagery shows plenty of high cloud cover in strong west flow aloft. The marine layer inversion base in the 00Z KNKX sounding has lowered significantly from this morning, so low clouds won't be as expansive tonight. Gusty west winds are ongoing in the mountains and deserts, strongest through the passes where gusts around 45 mph are being reported. Winds will slowly weaken late tonight into Sunday morning. It will be slightly warmer Sunday as weak high pressure builds in behind a departing trough, though high temperatures will remain several degrees below normal. The forecast remains on track, especially with the storm on Monday, so no adjustments were needed this evening. PREVIOUS DISCUSSION... A stronger and more amplified low pressure system is slated to impact California Sunday and Monday, bringing widespread rain to the state. Ensembles have slowed this system down a bit in the last couple of runs, with precipitation not anticipated to push into SoCal until late Monday morning. The most widespread rainfall is expected Monday afternoon and evening. Forecast rainfall totals have largely remained unchanged in the last couple of days. The San Bernardino mountains are expected to see the most rainfall, with 1 to 1.5 inches forecast. The Inland Empire and Inland Orange County could see up to 0.50 inch. San Diego County will see lesser amounts, with 0.20 to 0.40 inch expected, locally higher in the mountains. Little, if any, rainfall will occur in the lower deserts. Since this storm is tapping into warm, atmospheric river moisture, snow levels will remain quite high with this system, mostly above 8,000 feet. This will limit snow accumulations to the highest peaks, such as Mount San Gorgonio and Mount San Jacinto. Breezy southwest to west winds are expected through the passes and on the desert slopes of the mountains on Monday, with gusts to 50 mph possible. The storm system will exit to the east on Tuesday, with high pressure building in behind it. Dry and warmer weather is in store Tuesday through Friday, with weak offshore flow at times. && .AVIATION... 240300Z...Coasts/Valleys...BKN-OVC low clouds based 2000-3500 ft MSL will become more widespread along the coast and spread inland after 04Z. SCT conditions expected 16-18Z Sun. Otherwise, SCT-BKN high clouds AOA 20000 ft MSL expected through Sun afternoon. Mountains/Deserts....Coastal slopes below 4500 ft MSL occasionally obscured in clouds through 18Z Sun, otherwise SCT-BKN high clouds AOA 20,000 ft MSL and unrestricted vis. && .MARINE... Northwest winds with gusts around 20 knots will continue overnight in the outer coastal waters. An incoming storm system will bring more west-northwest winds with gusts 20-25 knots in the outer waters and up to 20 knots in the inner waters. Combined seas of 6-9 ft expected Monday afternoon into Tuesday, highest in the outer waters. && .BEACHES... Elevated to high surf and a high rip current risk is expected at Southern California beaches Monday through Wednesday. A long period west-northwest swell, and a long period south-southwest swell will result in surf of 5 to 7 feet, with sets up to 10 feet possible in southern San Diego County. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...SS/Connolly AVIATION/MARINE/BEACHES...CO
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 1:49 AM PDT | Small Craft Advisory | SGX | 48 hr | |
| Oct 24, 1:38 PM PDT | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 36 hr |
Nearby
High Surf Advisories in California, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.